Texas, 2005

Hail in Texas, May 27, 2005

May 27, 2005 · NWS AMA · 2 events in 1 county or zone

Severe thunderstorms with large hail moved across the northwest Texas panhandle during the early evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms with large hail moved across the northwest Texas panhandle during the early evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 27, 2:19 PM CST, 3 hours 21 minutes earlier.

Area forecast discussion, May 27, 2:19 PM CST, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
319 PM CDT FRI MAY 27 2005

.DISCUSSION...
SATELLITE IMAGERY SHOWING CONVECTION ON THE RISE OVER THE MOUNTAINS
IN ARIZONA AND NEW MEXICO. EVIDENCE OF SHORTWAVE ENERGY ON WV
APPEARS TO BE MOVING THIS WAY. 12Z SOUNDING INDICATED A HEALTHY CAP
AT 700MB NEEDING LOW 80 DEGREE TEMPS TO TRIGGER CONVECTION...BUT
HIGHS TODAY WILL ONLY LIMP INTO THE UPPER 70S AT BEST. PLUS
SOUNDING ALSO SHOWED DRY AIR POCKETS IN MID LEVELS WITH A STRONG
DRY SLOT IN THE UPPER LEVELS THAT COULD MIX DOWN AND HELP LIMIT
THUNDER POTENTIAL. EXPECTING TONIGHT TO SHAPE UP MUCH LIKE THE PAST
FEW DAYS WITH CONVECTION FORMING LATER THIS EVENING IN THE WESTERN
CWA...AND LINGER AFTER MIDNIGHT ACROSS THE REST OF THE PANHANDLES.
ONLY ADJUSTMENTS TO THE SHORT TERM REVOLVED AROUND THE POP/WX
GRIDS.

WITH A SIMILAR PATTERN IN PLACE AS THE LAST FEW DAYS...DECIDED THAT
MID MORNING TO EARLY AFTERNOON CONVECTION FOR OUR AREA DOES NOT SEEM
VERY LIKELY SO DROPPED POPS FROM 12Z TO 18Z FOR SAT AND SUN. STILL
THINK STORMS WILL FORM IN THE NW FLOW ALOFT AS SHORT WAVE ENERGY
TRAVELS AROUND THE UPPER RIDGE...BUT THINKING MOST OF THE ACTIVITY
WILL OCCUR AFTER 22Z OR SO. KEPT THE TEMPS GRIDS ALMOST EXACTLY THE
SAME AS PREVIOUS SHIFT. EXPECTING THE FRONT TO MOVE INTO THE OKLAHOMA
PANHANDLE AROUND 15Z SUNDAY SO LOWERED HIGH TEMPS A FEW DEGREES IN
THE NORTHERN CWA SUNDAY...AND MADE NO CHANGES TO MONDAYS HIGHS. MESO
ETA SEEMED TO HAVE THE BEST HANDLE ON THE FRONT BASED ON THE STRENGTH
AND ORIENTATION OF 500MB AND 300MB JETS THROUGH 00Z SUNDAY. BOTH THE
GFS AND ETA SHOW THE NORTHWESTERLY JETS CIRCULATING AROUND THE UPPER
LOW NEAR THE GREAT LAKES. WITH THIS NW FLOW PATTERN THINKING THE
FRONT SHOULD PROGRESS RATHER QUICKLY TOWARD THE PANHANDLES. ONLY
MITIGATING FACTOR WOULD BE THE PRESENCE OF A SOUTHEASTERLY 850JET...
BUT MODELS SHOW THE 850 FLOW TO BE RELATIVELY WEAK UNTIL SATURDAY
AFTERNOON INTO SUNDAY MORNING. SO THINKING THE FRONT WILL SLIDE DOWN
QUICKLY TOWARD THE PANHANDLES AND HAVE LITTLE TROUBLE MOVING THROUGH
THE 850MB FLOW. MADE ADJUSTMENTS TO THE POP/WX GRIDS TO MATCH THE
RECENT THOUGHTS ON THE COLD FRONT AND ALSO TWEAKED SKY COVER. THE
FRONT SHOULD HANG UP IN THE SOUTHERN TEXAS PANHANDLE SUNDAY AFTERNOON
AND KICK OUT OF THE PANHANDLES EARLY MONDAY MORNING. UPSLOPE FLOW
SUNDAY NIGHT AND MONDAY WILL HELP TRIGGER THUNDERSTORMS SO LEFT 40
POPS THROUGH MONDAY NIGHT.

ONLY MADE MINOR CHANGES TO THE EXTENDED GRIDS WITH MUCH UNCERTAINTY
IN GUIDANCE AFTER MONDAY. GFS AND ETA SEEM TO BE HAVING TROUBLE
HANDLING UPPER LOW THAT WILL MOVE OUT OF THE GULF OF ALASKA AND
INTO NORTHERN CALIFORNIA. MODELS HAVE SIMILAR SOLUTIONS SATURDAY
AFTERNOON...BUT QUICKLY DIVERGE INTO SUNDAY. ETA WEAKENS THE LOW
AND KEEPS THE ENERGY A FEW HUNDRED MILES FURTHER NORTH THAN THE GFS
SUCH THAT BY MONDAY AFTERNOON THE GFS PAINTS THE LOW OVER UTAH...
WITH THE ETA SOMEWHERE NEAR SOUTHWESTERN MONTANA. IT ONLY GETS WORSE
AFTER THAT SO DECIDED THAT PERSISTENCE/CLIMATOLOGICAL FORECAST WAS
THE BEST OPTION FOR NOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                55  75  57  77 /  40  30  30  40
BEAVER OK                  51  79  58  71 /  30  30  30  40
BOISE CITY OK              52  78  58  71 /  40  30  30  40
BORGER TX                  54  77  57  77 /  40  30  30  40
BOYS RANCH TX              56  78  59  78 /  40  30  30  40
CANYON TX                  56  76  58  78 /  40  30  30  40
CLARENDON TX               56  77  60  80 /  40  30  30  40
DALHART TX                 54  76  58  75 /  40  30  30  40
GUYMON OK                  52  79  60  71 /  30  30  30  40
HEREFORD TX                56  75  58  79 /  40  30  30  40
LIPSCOMB TX                51  77  60  75 /  30  30  30  40
PAMPA TX                   54  75  59  77 /  40  30  30  40
SHAMROCK TX                54  80  62  80 /  30  30  30  40
WELLINGTON TX              55  82  62  81 /  40  30  30  40

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.

&&

08/14
Hazardous weather outlook, May 27, 3:00 PM CST, 2 hours 40 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
400 PM CDT FRI MAY 27 2005

OKZ001>003-TXZ001>020-281100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
400 PM CDT FRI MAY 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP TONIGHT AS AN
UPPER LEVEL DISTURBANCE MOVES ACROSS THE PANHANDLES. ALTHOUGH SEVERE
WEATHER IS NOT EXPECTED...SOME STORMS MAY BE CAPABLE OF PRODUCING
HEAVY RAIN...LIGHTNING...GUSTY WINDS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...

NORTHWESTERLY FLOW WILL PERSIST IN THE MID-LEVELS OF THE
ATMOSPHERE...ALLOWING WEAK DISTURBANCES TO MOVE ACROSS THE REGION
THROUGH THURSDAY OF NEXT WEEK. THUNDERSTORMS WILL MOST LIKELY
DEVELOP DURING THE AFTERNOON OVER NEW MEXICO AND COLORADO...AND THEN
MOVE INTO THE PANHANDLES IN THE LATE EVENING AND OVERNIGHT HOURS. A
FEW THUNDERSTORMS MAY APPROACH SEVERE LEVELS WITH LARGE HAIL AND
DAMAGING WINDS BEING THE PRIMARY SEVERE WEATHER THREATS. A COLD FRONT
WILL APPROACH THE REGION ON SUNDAY...WHICH COULD ENHANCE THE
POTENTIAL FOR SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND EMERGENCY MANAGERS ACROSS ALL OF THE PANHANDLES SHOULD
STAY INFORMED CONCERNING THE POTENTIAL FOR SEVERE WEATHER THROUGH
THE NEXT SEVEN DAYS...AND BE PREPARED FOR ACTIVATION SHOULD HAZARDOUS
WEATHER DEVELOP.

NUNEZ

In the hours before

Special weather statement, May 27, 4:26 PM CST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
526 PM CDT FRI MAY 27 2005

TXZ002-272315-
SHERMAN TX-
526 PM CDT FRI MAY 27 2005

...STRONG THUNDERSTORM IN SHERMAN COUNTY...

A STRONG THUNDERSTORM WAS LOCATED OVER CENTRAL SHERMAN COUNTY AT 526
PM CDT...MOVING SOUTHEAST AT 20 MPH.

ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN SHERMAN COUNTY SHOULD MONITOR THE WEATHER SITUATION
CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING
WEATHER CONDITIONS.
Special weather statement, May 27, 5:00 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
600 PM CDT FRI MAY 27 2005

TXZ007-272330-
MOORE TX-
600 PM CDT FRI MAY 27 2005

...STRONG THUNDERSTORM IN MOORE COUNTY...

A STRONG THUNDERSTORM WAS LOCATED 6 MILES EAST OF SUNRAY AT 600 PM
CDT...MOVING SOUTH AT 15 MPH.

ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.
Special weather statement, May 27, 5:32 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
632 PM CDT FRI MAY 27 2005

TXZ007-280015-
MOORE TX-
632 PM CDT FRI MAY 27 2005

...STRONG THUNDERSTORM IN MOORE COUNTY...

A STRONG THUNDERSTORM WAS LOCATED 9 MILES SOUTHEAST OF SUNRAY AT 632
PM CDT...MOVING SOUTH AT 10 MPH.

ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

The radar

The Amarillo radar (KAMA), 72 km away, was scanning. The volume nearest the first event began at 23:42 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Moore

When
May 27, 5:40 PM CST
Where
Moore County, Dumas
Measured
1 in hail
Reported by
GOVT OFFICIAL
Coordinates
35.850, -101.967

Hail, Moore

When
May 27, 5:44 PM CST
Where
Moore County, Dumas
Measured
0.75 in hail
Reported by
BROADCAST MEDIA
Coordinates
35.850, -101.967

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2005Every state in 2005This day in weather historyWarnings in Texas, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5450273, 5450274.